Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
67 Posts
Discussion Starter · #1 ·
There was a posting some time ago that stuck in my mind. Someone in the group taking prevacid said that their doctor told them that long term use of prevacid could cause cancer. Then in another posting they said their doctor said that it would be safe to take.I have been taking prevacid for about a year and a half. The prevacid seems to be causing me to have a lot of food intolerances that I didn't have before. The prevacid doesn't even work all the time for me but if I don't take it I have heartburn non-stop.Has anyone heard how safe prevacid is?Joanne
 

·
Registered
Joined
·
111 Posts
JoanneI have been on Prevacid for a whopping 5 years and am dying to get off the stuff because I'm afraid to have been on it this long. 3 doctors have told me over and over that it is extremely safe and that I can take it my whole life.I asked about the cancer thing and one doc said that those tests were only done on rats and that the rats were given obscene dosage amounts for their size and that this is what caused the atrophy and cancer etc. The doc assured me that cancer was not a threat for humans. I did research it and the trials are true. I have also continued to ask doctors and have noticed that medical docs say "don't worry, we have patients who have been on it 15 years and they are fine, it's completely safe" but the DO's or alternative docs say "get off of it". I don't know.May I ask what food allergies you have aquired since Prevacid? The reason I ask is that I now have b-12 anemia which has something to do with an enzyme in the stomach called intrinsic factor. Well, Prevacid can alter this factor and cause this type of anemia although my docs haven't put the two together yet. thanks for any infotiff
 

·
Registered
Joined
·
2,989 Posts
If you look at the little tiny print, the cancer threat is noted. I agree, though, that testing was probably done on rats and that the risk for humans would likely be very small.However, I understand your wanting to get off Prevacid. Prevacid relieved me of most of my acid reflux, but it caused definite side-effects for me: D or unformed stools on a regular basis...and, I'm also rather convinced, weight loss and bacterial imbalance (both of which then led to great havoc in my body). All these things are listed as side-effects, though the "average" person shouldn't expect such side-effects, supposedly. It sometimes takes a lot to convince doctors that I had any side-effects at all.I gradually weaned myself off Prevacid. With the doc's OK, I started taking it just 2 or so days per week, because I noticed my reflux was cyclical, not every day. Eventually I got off it altogether. I manage my reflux primarily now by diet (v. restricted, not so much fun, but....).I don't suppose that a really strict (alkaline) diet and, say, OTC Pepcid would work for you?
 

·
Registered
Joined
·
111 Posts
HipJanYou say bacterial imbalance is listed as a side effect? I never noticed this and am very interested on any additional info you could give me on that.My body has been doing some odd things these days and I just wonder if any of it is from this Prevacid. I don't trust it and feel like docs got me hooked on it without trying to tackle the real issue of what was causing my extreme GERD. I swear a lot of docs like the "bandaid" idea you know? Anyway, recently, my tongue is swelling, I'm getting hives, and have developed eczema. I never had any of this stuff before not to mention suspected food allergies etc. The dermatologist says I'm allergic to a food or my medication. I wonder if it's this Prevacid. Perhaps I am reaching but I don't like the stuff.I have tried to be better about eating bland things but can't stay away from a glass of wine. I did just quit smoking finally after 16 years and have been quit for 6 weeks
so that's a start. I don't ever eat fast foods or that stuff though so I think I eat less grease than most.I'm gonna try this 2 times a week thing and see if that helps....that's a GREAT idea. My doc said I could take it when I needed it but I've always thought taking it one day and then not the next must be worse than taking it everyday. Did you ask your doc if this was O.K.Thanks for all the info on this--You have no idea how much I appreciate it. I love this idea of 2 times a week.take care
 

·
Registered
Joined
·
2,989 Posts
bug -- I was reading the back of a Prevacid ad in the magazine supplement of the Sunday paper ... whew, I needed a magnifying glass! I am 100% positive that weight loss was mentioned and 80+% positive than bacterial imbalance was noted (or, if it wasn't, it makes sense to me that it should be
). Rash, as in hives, is also one of the side-effects. My doctor said that that applies only to about 1 in 1000 people, though. He yelled at me when I told him I had a major rash flare-up (dermatitis-like, not hives, in my case) after starting Prevacid. Yes, the doc, said it was fine for me to try taking it 2x/week. However, at first you may need to take it a bit more than that -- and you might need to supplement a bit with other mild OTC acid reducers in between (ask your own doc first). It might not work for you, though it's worth a try. Note that it took many months before I could completely get off Prevacid; for one thing, I think our bodies must produce "rebound" gastric acid in reaction to proton pump inhibitors such as Prevacid.------------------Cultivate gratitude. Believe in possibilities.
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top